During my earliest years, as much as I can recall, I was loved and cherished by my family. Even the quirk that caused my right eye to twitch intermittently was observed with nonchalant affection. When I was old enough to understand, my mother told me it was nothing to worry about. She said I would grow out of it and that I was an endearing and adorable child. I believed her and it became a non-issue. But this was to change a few years later when my parents suddenly divorced and for a brief period I was sent to live with my Aunt Prudence.
Warding off the “spirits”
Unlike my mother and father, my aunt was deeply superstitious. She concluded that the “strange thing that happened to my eye” was enveloped in a web of darkness. One Sunday while having dinner, my eye started twitching. Aunt Prudence proceeded to repeatedly hit my face while commanding, “Stop it! Stop it! Stop it!” Not ever having been struck by my parents, I was deeply shaken.
Of course, I could not stop the involuntary movements. I quietly slid from my chair and retreated to my room followed by Abigail, my loyal tabby. She snuggled against me while I clutched my pillow and silently cried for my darling mother and siblings whom I missed terribly. But after getting over the initial shock, in my child’s mind I was able to discern that since my aunt was normally kind to me, it was not her intention to have hurt me.
Despite my dismissing Aunt Prudence’s absurd theory, this incident left me with an indelible notion that I should never again let anyone witness the twitching episodes. The fact that I was teased at school affirmed my decision and I spent the rest of my childhood and early adulthood successfully hiding my quirk. I would pretend something was in my eye, turn away or bend and tie my shoelace just to avoid being seen twitching.
But apart from this issue, I was content and led a fulfilling life. I enjoyed the theatre, dancing, tennis, nature walks and yoga. I matured into a responsible, fit and vibrant young woman who rarely drank alcohol, did not smoke, take recreational drugs or have any other addictive tendencies.
Dependency and downward spiral
When I went to see my doctor, many years later in my mid-thirties, I had no idea my life was about to change. My intention was to get through my wedding day without the embarrassment of twitching. Remember, after Aunt Prudence’s attempted exorcism, I made a childhood vow that no one would ever again see me twitch. So when my well-meaning doctor gave me a prescription for clonazepam (Klonopin/Rivotril) saying it was a child’s dosage and would help, I was pleased and hopeful. Unfortunately, there was no Google or Wikipedia back then and I had no clue that the drug was addictive or that the dose I was given was in fact equivalent to 30 mg of diazepam (Valium).
As the years went by I became gradually unwell. A thick fog descended upon my brain, my memory began to deteriorate and I could barely complete my sentences. Eventually I had to give up my work as a mental health counsellor along with my clinical psychotherapy studies. I knew “something” was wrong but still had not made the link with the medication.
Then one afternoon on my way home from my new, less intellectually challenging job, the cognitive fog became so intense, I got lost. I couldn’t figure out which apartment building was mine so I kept driving around in circles in my once familiar neighborhood. When I finally found my home, with a deep sense of foreboding, I stumbled through my front door and began desperately scouring the Internet for answers.
The tears of relief gently rolled down my cheeks as I read the online manual, Benzodiazepines: How They Work and How to Withdraw, written by the UK’s leading expert on benzodiazepines, Professor C. Heather Ashton. I could literally feel the light-bulb in my compromised brain go on as I recognised my challenges. The following morning I all but bounded into my doctor’s office, happily waving my printed copy. “Look doctor,” I chirped. “I’ve found out what is wrong with me!” He complied with my request to be tapered off and I left flooded with relief, knowing that I would one day be well again.
Although I was not prepared for the myriad of bizarre symptoms that plagued my body and mind while tapering, I somehow survived. My withdrawal was intense and at times I thought I would either go completely insane or die. For the first time in my life I experienced distorted visual, tactile and auditory perception, panic attacks, nightmares, organic fear and other bizarre manifestations. The physical symptoms which included dizziness, vomiting, diarrhea, nausea, lethargy, chills, profuse sweating, numbness, tremors, tingling, zaps, burning and nerve pain, were also very distressing. Self-help tools such as diaphragmatic breathing, mindfulness and positive self-talk helped me to cope while I waited for the repair process (up-regulation of my GABA receptors) to be completed.
Recovery and moving on
Without doubt, my symptoms were all due to withdrawal. Around the end of the second year off the medication, with the exception of the twitch and hearing distortions, they abated and never returned. Ten years after my first dose I was back to being the happy, calming and grounded person I once thought I had lost forever.
I now feel a million times better than I did while on the drug. Whenever I think back, the old adage “If it isn’t broken, don’t fix it” always comes to mind. Still, I hold no resentment or blame towards my doctor, myself or anyone else. Letting go is a very important aspect of healing and without releasing the past, one can never truly move forward.
Recovery has been like a rebirth for me and I feel extremely grateful and privileged to be able to use my experience positively by supporting others coping with withdrawal through our Recovery Road charity and the Recovery and Renewal self-help book. Like many who overcome a challenging withdrawal, future life obstacles seem dauntless and there is a feeling of near-invincibility that never leaves. Things previously taken for granted mean much more and life is precious.
Supporting those in withdrawal
Our Recovery Road helpline work has given us profound awareness and insight into what could be considered an underworld of trauma and devastation experienced by people discontinuing benzodiazepines, z-drugs and antidepressants.
It was indeed surprising to find that an increasing number who contact us are struggling with antidepressant withdrawal (mainly from SSRIs). We have observed that the withdrawal experience is very similar to that of others affected by benzodiazepines and z-drugs and the ways in which it impacts relationships, finances and other areas of life are the same.
We also note that a significant number of our callers were prescribed their medication for medical problems such as menopausal symptoms, reflux and chronic pain. Despite not having had any history of anxiety, insomnia or depression, as it was for me, they experience the same types and intensity of symptoms as those with these pre-existing problems.
With regard to concerns, the main issues that affect our callers are:
- Being told withdrawal does not last longer than a few weeks or months and that symptoms must be due to an underlying or new condition. This is misleading and often results in misdiagnoses, inappropriate treatment and further medication and dependency issues.
- Not having enough time to reduce slowly off the drug, thereby increasing the possibility of a more intense and protracted withdrawal. Abrupt withdrawal, detoxing over short periods and being forced to discontinue the drug without psychological support tend to be the common factors present in our worst cases.
- Not having adequate information and support to manage the withdrawal process thus leaving them feeling desperate and at a loss as to how to cope.
Every doctor I consulted told me I could not still be in withdrawal. I am pleased that I declined their offer of confinement to a psychiatric unit. Maybe I was fortunate to indubitably know that the clonazepam was the source of my problems, and to be right.
I am not a medic and there is much more for me to learn about withdrawal and recovery. What I do know is that a worrying number of people are plagued by the most disturbing and debilitating symptoms when discontinuing these drugs – symptoms which tend to surface either when the drug becomes no longer effective (due to tolerance) or at the time of tapering, and which disappear with recovery. I know this because I write and speak to them every day.
Note: Not everyone experiences a difficult withdrawal. Some people are able to discontinue antidepressants, benzodiazepines and z-drugs with very few or no problems. However, please note that stopping abruptly (cold-turkey) is dangerous. Detoxing over short periods is also not advisable. It is best to safely and responsibly taper off under medical supervision.
Baylissa (Bliss) Frederick
Founder & Coordinator of Recovery Road Wellness Project non-profit organization
Author of ‘Recovery & Renewal’ self-help book (available at Amazon and other book retailers)